Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 200, NWS Dodge City, KS

June 14, 1996Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 1996, 2:39 PM CDT for Finney County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1996, 2:39 PM CDT (19:39 UTC)
Expired
Jun 14, 1996, 3:30 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Finney County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1140 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 141940
SVRDDC
KSC055-142030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT FRI JUN 14 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...WESTERN FINNEY COUNTY
 
AT 235 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES
SOUTHWEST OF DOWNTOWN GARDEN CITY MOVING NORTH AT 5 MILES AN HOUR. THE
STORM WILL BE IN THE HOLCOMB AND GARDEN CITY AREAS THROUGH 3 PM. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH ALONG WITH TORRENTIAL
RAINFALL AND GUSTY WINDS.
 
GET INTO A STURDY BUILDING ANHD STAY AWAY FROM WINDOWS.
 
LEE/HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:51 AM CDT, 10 hours 48 minutes earlier.

Area forecast discussion, Jun 14, 3:51 AM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 AM CDT FRI JUN 14 1996

BIG QSTN THIS CYCLE IS AMNT AND XTNT OF CNVCTN.

NGM LKS TO BE BEST MDL OVERALL AS IT HANDLES MSTR FAIRLY WELL.  07Z
PRFLR 5M(A,V) SHWS NGM ALSO RSNBL ON TIMING VORT INTO RGN.  NSAT WV
IMAGES SHWG STRETCHED VORT MAX FM N CNTRL NM SW INTO SE ARIZ SO PLENTY
MORE ON THE WAY FOR THE HI PLNS RGN TDY AND TNGT. GOBS OF MSTR THRU
THE COLUMN WL MEAN LIKELY POPS IN W AND SW ZNS WHERE CNVCTN CONTS THRU
PRESENT.  APRS THERE WL BE MORE CLD THAN YSTRDY SO WL HOLD TEMPS A TAD
UNDER GUIDANCE.

IN LTR PDS...NGM/AVN IN RSNBL AGREEMENT ON LOW EJECTING FM SW AND HV
GENERALLY FOLLOWED THO BLV IT WLL BE SOMEWHAT SLOWER. NONE OF MDLS
XPCTD TO PERFORM WL IN THIS REGIEME WITH COMBO OF HI THETAE AIR AND
COPIOUS LATENT HEAT XCHANGE BEING THE MAJOR PLAYER IN HI PLNS WX
INTO THE WEEKEND. ATTM WL HV TO LEAVE SOME POPS THRU LTR PDS AND
GOING FCST HAS THIS WELL IN HAND.  NCEP ENSEMBLE FCSTS KEEP HI THKNS
VALUES OVER S CNTRL US THRU 360 HRS AND HINT AT SOME TROPICAL MSTR
FEED INTO W SIDE OF UPR RDG ENTIRE TIME...ERGO NO CHG IN GNRL PTTN
FOR SOME TIME TO COME.

DDC TE 086/066 087/066 088 08553
GCK TE 086/065 087/065 088 08664
EHA TE 086/063 086/064 087 08774
LBL TE 087/064 087/065 090 08664
HYS TE 088/067 088/067 089 08343
P28 BB 093/068 093/070 090 08343

JOHNSON/PARKIN

In the hours before

Special weather statement, Jun 14, 10:59 AM CDT, 3 hours 40 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-150000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT FRI JUN 14 1996

SYNOPSIS: SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS ALMOST ANYWHERE
IN SOUTHWESTERN KANSAS THIS AFTERNOON AND EVENING. ABUNDANT MOISTURE
THROUGH A DEEP LAYER COMBINED WITH AN UPPER AIR DISTURBANCE WILL SET
OFF THE THUNDERSTORMS. DUE TO A HIGH AMOUNT OF INSTABILITY SOME OF
THUNDERSTORMS MAY BRIEFLY BECOME SEVERE WITH LARGE HAIL. ANOTHER
FACTOR IS THE POSSIBILITY OF LOCALIZED FLOODING CAUSED BY WEAK WINDS
ALOFT AND SLOW MOVING THUNDERSTORMS. A FEW SPOTTERS MAY BE REQUIRED
THIS AFTERNOON AND EVENING.

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:46 PM CDTSevere Thunderstorm WarningDDCGray49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.